Alert archive / Michigan / Flash Flood Warnings in 1999

Flash Flood Warning 3, NWS Gaylord, MI

June 2, 1999Chippewa County, Michigan

NWS Gaylord, MI issued this flash flood warning at Jun 2, 1999, 8:15 PM EDT for Chippewa County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 1999, 8:15 PM EDT (00:15 UTC)
Expired
Jun 2, 1999, 11:00 PM EDT
In force
3 hr
Issued by
NWS Gaylord, MI
Area
Whole counties

County Chippewa County, MI

The radar

The NCL Michigan radar (KAPX), 159 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 0.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 1999-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 1999-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPX 030019
FFWAPN
MIC033-030300-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
815 PM EDT WED JUN 2 1999

...FLOOD WARNING HAS BEEN ISSUED FOR CHIPPEWA COUNTY UNTIL 1100 PM EDT
MAINLY FOR AREAS AROUND THE SAINT MARYS RIVER AND SUGAR ISLAND... 

THE NATIONAL WEATHER SERVICE HAS ISSUED A FLOOD WARNING FOR CHIPPEWA
COUNTY IN EASTERN UPPER MICHIGAN UNTIL 1100 PM EDT THIS EVENING.

EARLIER REPORTS FROM TODAY INDICATED THAT FROM TWO TO FIVE INCHES OF
RAIN HAVE FALLEN OVER THE EASTERN PORTIONS OF CHIPPEWA COUNTY. THE
HIGHEST REPORTS HAVE BEEN GENERALLY FROM AROUND RUDYARD AND EASTWARD TO
THE ST MARYS RIVER...INCLUDING SUGAR ISLAND.

THIS EVENING...THE CHIPPEWA COUNTY SHERRIF HAS RECEIVED REPORTS OF
FLOODING OF ROADWAYS IN THE PICKFORD AREA. IN ADDITION...SOME ROADWAY
FLOODING CONTINUES ON SUGAR ISLAND. THE CHIPPEWA COUNTY EMERGENCY
MANAGER REPORTS SOME STREAM AND RIVER LEVELS AS HIGH AS A SIGNIFICANT
SNOW MELT.

RAINFALL HAS ENDED ACROSS CHIPPEWA COUNTY...HOWEVER SOME AREA ROADWAYS
REMAIN FLOODED ESPECIALLY IN AREAS AROUND THE SAINT MARYS RIVER...SUGAR
ISLAND...AND THE PICKFORD AREA. THE WATER WILL CONTINUE TO RECEDE THIS
EVENING AND DROP BELOW CRITICAL LEVELS BY 1100 PM. 

MOTORISTS SHOULD NOT ATTEMPT TO CROSS FLOODED ROADWAYS. IF YOUR
VEHICLE GETS CAUGHT IN RISING WATER...ABANDON IT QUICKLY AND SEEK
HIGHER GROUND.

ADAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 4:00 PM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 2, 4:00 PM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT WED JUN 2 1999

RADAR LOOP CONTINUES TO SHOW SHOWERS ACROSS A GOOD PORTION OF THE
AREA...IN ASSOCIATION WITH WELL DEFINED MID LEVEL SHORT WAVE WHICH
CONTINUES TO PUSH STEADILY ENE ACROSS STATE. AS CORRESPONDING QG
FORCING PULLS OUT THIS EVENING...EXPECT SHOWERS TO END FROM W TO E.
FORECAST CHALLENGE TONIGHT WILL BE WHETHER CLEARING PROGRESSES
ACROSS STATE BEHIND PRECIPITATION PATTERN - OR WHETHER CLOUDS/FOG
FILL BACK IN LATER TONIGHT.

SHORT RANGE MODELS ARE IN REASONABLE AGREEMENT THROUGH 48 HRS WITH
RESPECT TO NORTHERN MICHIGAN/S WEATHER. LAYER RH/S AND MODEL
SOUNDINGS REVEAL STEADY DRYING OVERNIGHT...WITH ONLY SOME MOISTURE
LINGERING BELOW 900 MB. THOUGH LOWER DEW POINTS FILTER SE ACROSS THE
AREA...RECENT RAINFALL AND MOIST GROUND WILL MOST CERTAINLY PRECLUDE
SIGNIFICANT DRYING. SO...AS CLOUDS BREAK UP OVER EASTERN UPPER AND
NW LOWER BY LATE EVENING...EXPECT SOME LOWER CLOUDS TO REDEVELOP.
WITH PRESSURE GRADIENT LIKELY TO HOLD WINDS UP AROUND 10 MPH...LOW
CLOUDS WILL BE GREATER THREAT THAN SIGNIFICANT FOG.

CONSEQUENTLY...ONLY EXPECT PARTIAL CLEARING OVERNIGHT. EXPECT SOME
SCATTERED LOW CLOUDS TO LINGER UNTIL JUST AFTER SUNRISE THURSDAY...
WITH MOSTLY SUNNY SKIES THEREAFTER.

BUILDING UPPER RIDGE OVER THE PLAINS THURSDAY NIGHT AND FRIDAY WILL
SIGNAL START OF WARM UP FOR NORTHERN MICHIGAN. MODELS ARE EXPECTING
SOME CONVECTION OVER THE NORTHERN PLAINS IN ASSOCIATION WITH
NORTHWARD SURGE OF WARMTH AND MOISTURE. THOUGH THE CONVECTION IS
EXPECTED TO REMAIN WEST OF AREA THROUGH FRIDAY...EXPECT SOME UPPER
CLOUD DEBRIS FROM THIS CONVECTION TO MOVE ACROSS UPPER RIDGE INTO
THE AREA THURSDAY NIGHT AND FRIDAY. AS A RESULT...PARTLY SUNNY SKIES
ARE EXPECTED FOR FRIDAY.

EXTENDED FORECAST...MRF CONTINUES TO BUILD UPPER RIDGE INTO THIS
WEEKEND. THIS WILL BRING WARMER AND MORE HUMID CONDITIONS TO THE AREA.
MRF HAS SHOWN REASONABLE RUN TO RUN CONSISTENCY WITH THE OVERALL
RIDGE PATTERN...THOUGH SOME DIFFERENCES HAVE BEEN NOTED WITH SHORT WAVES
WHICH ARE FORECAST TO FLATTEN RIDGE SLIGHTLY THROUGH THE PERIOD AND
POSSIBLY LEAD TO SOME CONVECTION. ECMWF AND CANADIAN MODELS ARE
SIMILAR IN DEVELOPING STRONG SOUTHERLY LOW LEVEL FLOW THIS
WEEKEND...TO BE ACCOMPANIED BY WARMER AND MORE HUMID CONDITIONS.
WILL MAINTAIN DRY CONDITIONS SATURDAY...THOUGH THIS WILL HAVE TO BE
WATCHED CLOSELY AS MRF WANTS TO PRODUCE SOME CONVECTION WITH SURGE
OF WARM AIR. WILL TENTATIVELY KEEP PRECIPITATION OUT OF FORECAST
SATURDAY GIVEN THE LACK OF A FOCUSING MECHANISM. WITH THEN CARRY A
CHANCE OF THUNDERSTORMS FOR BOTH SUNDAY AND MONDAY. GIVEN WARMTH AND
MOISTURE...ALONG WITH SHORT WAVE FORECAST TO APPROACH FROM THE SW...AND
RELATIVELY FLAT UPPER RIDGE...HARD TO RULE OUT SOME STORMS FIRING.

.APX...NONE.

SMITH

In the hours before

Local storm report, Jun 2, 2:45 PM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
245 PM EDT WED JUN 02 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    SAULT STE MARIE           MI    FLOOD
06/02/99   CHIPPEWA                        CHIPPEWA COUNTY ROAD
                                           COMMISION REPORTED
                                           SECONDARY ROADWAYS
                                           ALONG ST MARYS RIVER
                                           UNDER AS MUCH AS 4
                                           INCHES OF WATER.

0245 PM    SUGAR ISLAND              MI    FLOOD
06/02/99   CHIPPEWA                        CHIPPEWA COUNTY ROAD
                                           COMMISION REPORTED
                                           NUMEROUS SECONDARY
                                           ROADS UNDER WATER

SRC
Local storm report, Jun 2, 2:45 PM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
245 PM EDT WED JUN 02 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    SAULT STE MARIE           MI    FLOOD
06/02/99   CHIPPEWA                        CHIPPEWA COUNTY ROAD
                                           COMMISION REPORTED
                                           SECONDARY ROADWAYS
                                           ALONG ST MARYS RIVER
                                           UNDER AS MUCH AS 4
                                           INCHES OF WATER.

0245 PM    SUGAR ISLAND              MI    FLOOD
06/02/99   CHIPPEWA                        CHIPPEWA COUNTY ROAD
                                           COMMISION REPORTED
                                           NUMEROUS SECONDARY
                                           ROADS UNDER WATER

SRC
Local storm report, Jun 2, 4:04 PM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
404 PM EDT WED JUN 02 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    SUGAR ISLAND              MI    FLOOD
06/02/99   CHIPPEWA                        SPOTTER REPORTED 10
                                           INCHES OF WATER ON
                                           SECONDARY ROADS WITH
                                           SOME SECONDARY ROADS                                                  COMPLETELY WASHED OUT.

0340 PM    SUGAR ISLAND              MI    FLOOD
06/02/99   CHIPPEWA                        SPOTTER REPORTED DEAD
                                           TREE WASHED ONTO A
                                           SECONDARY ROAD DUE TO
                                           FLOODING.

0340 PM    SUGAR ISLAND              MI    FLOOD
06/02/99   CHIPPEWA                        SPOTTER REPORTED JUST
                                           OVER 4 INCHES OF RAIN
                                           IN SIX HOURS.

SRC
Local storm report, Jun 2, 4:04 PM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
404 PM EDT WED JUN 02 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    SUGAR ISLAND              MI    FLOOD
06/02/99   CHIPPEWA                        SPOTTER REPORTED 10
                                           INCHES OF WATER ON
                                           SECONDARY ROADS WITH
                                           SOME SECONDARY ROADS                                                  COMPLETELY WASHED OUT.

0340 PM    SUGAR ISLAND              MI    FLOOD
06/02/99   CHIPPEWA                        SPOTTER REPORTED DEAD
                                           TREE WASHED ONTO A
                                           SECONDARY ROAD DUE TO
                                           FLOODING.

0340 PM    SUGAR ISLAND              MI    FLOOD
06/02/99   CHIPPEWA                        SPOTTER REPORTED JUST
                                           OVER 4 INCHES OF RAIN
                                           IN SIX HOURS.

SRC
Local storm report, Jun 2, 4:05 PM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
405 PM EDT WED JUN 02 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    SUGAR ISLAND              MI    FLOOD
06/02/99   CHIPPEWA                        SPOTTER REPORTED 10
                                           INCHES OF WATER ON
                                           SECONDARY ROADS WITH
                                           SOME SECONDARY ROADS
                                           COMPLETELY WASHED OUT.

0340 PM    SUGAR ISLAND              MI    FLOOD
06/02/99   CHIPPEWA                        SPOTTER REPORTED DEAD
                                           TREE WASHED ONTO A
                                           SECONDARY ROAD DUE TO
                                           FLOODING.

0340 PM    SUGAR ISLAND              MI    FLOOD
06/02/99   CHIPPEWA                        SPOTTER REPORTED JUST
                                           OVER 4 INCHES OF RAIN
                                           IN SIX HOURS.

SRC
Local storm report, Jun 2, 4:05 PM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
405 PM EDT WED JUN 02 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    SUGAR ISLAND              MI    FLOOD
06/02/99   CHIPPEWA                        SPOTTER REPORTED 10
                                           INCHES OF WATER ON
                                           SECONDARY ROADS WITH
                                           SOME SECONDARY ROADS
                                           COMPLETELY WASHED OUT.

0340 PM    SUGAR ISLAND              MI    FLOOD
06/02/99   CHIPPEWA                        SPOTTER REPORTED DEAD
                                           TREE WASHED ONTO A
                                           SECONDARY ROAD DUE TO
                                           FLOODING.

0340 PM    SUGAR ISLAND              MI    FLOOD
06/02/99   CHIPPEWA                        SPOTTER REPORTED JUST
                                           OVER 4 INCHES OF RAIN
                                           IN SIX HOURS.

SRC

Nearby

Flash Flood Warnings in Michigan, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.